LINKEDINCOMMENTMORE

Dear Dr. Roach: I’m about midway through a 5-year follow-up treatment of aromatase inhibitors for estrogen positive breast cancer (after surgery and radiation). I was told to expect joint pain, and I have had it, but I’m using let­rozole, which for me has the lowest level of side effects. Now I have pain in my Achilles tendons.

After some research, I found it is part of a pattern of side effects that include trigger finger. I would like to get a more complete view of the side effects from aromatase inhibitors and ideas for managing them.

I’d also like to know if the side effects — which feel like accelerated aging and low-grade menopause — will reverse when I’m done with my treatment. It seems that I was not fully informed about this treatment, but it may be that more is becoming known through recent studies.

The pain is limiting my movement and weight loss, and I am taking more over-the-counter painkillers than I would like.

L.R.

Dear L.R.: Aromatase inhibitors cut breast cancer recurren­ce and such death risk in postmenopausal women with receptor-positive breast cancer.

However, they do have side effects, and the AI-associated musculoskeletal syndrome, which it sounds like you have, is severe in at least a third of women who go on these medications.

Bone pain, tendon pain and trigger fingers are common.

Changing AIs may help, and it looks like you’ve already done so to find the best tolerated ag­ent. The symptoms usually end after stopping the medicine.

Some successful strategies for managing them include anti-in­flammatory drugs and Tylenol (which probably are among what you are taking as “painkillers”). Duloxetine, an antidepressant, cut symptoms by 30 percent or more in over 70 percent of women in one trial. It takes up to eight weeks to determine whether this is effective.

Acupuncture has be­en shown effective in a study, and exercise, yoga and massage also might help, but aren’t yet proven.

Dear Dr. Roach: Lab tests done in the past two years show that my kidneys are not functioning at 100 percent. Is there any action I can take to keep these figures from worsening?

L.M.

Dear L.M.: Kidney function tends to decrease with age, but kidneys also can be damaged from high blood pressure, diabetes, some medications and many other causes. If kidney function is low, your doctor should look at your prescription medication and carefully evaluate their dosing. Also, anti-in­flammatory medicines like ibuprofen or naproxen should be minimized. Even Tylenol can cause long-term kidney damage in high doses for long periods of time. Managing any chronic ill­nesses and avoiding toxic drugs are the most important actions.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1s0s72V